Funnel Cloud, Alachua
- When
- May 31, 3:30 PM EST
- Where
- Alachua County, 2 mi NW of Waldo
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.675, -82.358 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 1:10 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 210 PM EDT FRI MAY 31 2002 CURRENT...TSTORMS NOW FIRING ALL ALONG EAST COAST SEABREEZE EARLY THIS AFTERNOON. EXPECT ACTIVITY TO MAKE ONLY SLOW PROGRESS INLAND WITH LIGHT SOUTHWEST FLOW ALOFT. WEST COAST SEA BREEZE SHOULD BECOME ACTIVE AS AFTERNOON WEARS ON. WILL HAVE TO KEEP AN EYE ON OUTFLOW COLLIONS AND SEABREEZE COLLISIONS FOR ANY SEVERE STORMS. FORECAST...MODELS ARE LARGELY UNCHANGED FROM PAST SEVERAL RUNS REGARDING NEXT SEVERAL DAYS. CUT-OFF LOW WILL SPIN IN THE GULF THROUGH THE SEVERAL DAYS. MOST GUIDANCE EVENTUALLY PULLS THE REMAINS OF THE LOW ACROSS NORTHEAST FLORIDA DURING THE LATE MONDAY OR TUESDAY TIME FRAME. THE ETA/ECMWF RETREATS THE LOW WEST OVER TEXAS BEFORE IT DISSIPATES. PREFER TO FOLLOW THE MAJORITY OF THE GUIDANCE ALTHOUGH TIMING OF WHEN LOW LIFTS OUT IS QUITE UNCERTAIN. AFTER TODAY...H5 TEMPERATURES WARM A BIT...FROM -11 TODAY TO -8 THROUGH THE WEEKEND INTO EARLY IN THE WEEK. HEIGHTS AND THICKNESSES TO SLOWLY RISE AS WELL SO TEMPS WILL BE A BIT WARMER AND POPS JUST A BIT LOWER. BEST RAIN CHANCES LIKELY TO BE AS THE UPPER LOW LIFTS ACROSS THE AREA BUT WONT TRY TO PIN THAT DOWN AT THIS POINT. OVERALL...WILL STICK CLOSE TO CURRENT FORECAST. MARINE...NO HEADLINES. PRELIM CCF... AMG BB 066/093 067/095 067 25332 SSI BB 071/088 072/089 072 25221 JAX BB 067/092 070/093 070 25332 SGJ BB 070/087 070/088 071 25332 GNV TB 066/093 068/092 068 25342 OCF TB 066/093 069/093 069 25342 .JAX... .GA...NONE. .FL...NONE. CAMP
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-312200- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1155 AM EDT FRI MAY 31 2002 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING AND MOVE NORTHEAST AT 5 TO 10 MPH. THE GREATEST COVERAGE OF STORMS IS LIKELY TO BE NEAR AND JUST EAST OF INTERSTATE 75. SOME OF THESE THUNDERSTORMS WILL BE STRONG...ESPECIALLY OVER NORTH FLORIDA. THE GREATEST HAZARDS FROM STORMS WILL BE FREQUENT LIGHTNING...WIND GUSTS OVER 40 MPH...AND HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE. DUE TO THE SLOW MOVEMENT OF STORMS...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AND SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. SHASHY
The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290663.